Puerto Rico, 2021Debris Flows and Flooding in Puerto Rico, October 1, 2021
October 1, 2021 · NWS SJU · 7 events in 4 counties and zones
Abundant low-level moisture combined with daytime heating and local effects as well as light steering winds to result in slow-moving shower and thunderstorm activity across portions of interior, northern, and western Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low-level moisture combined with daytime heating and local effects as well as light steering winds to result in slow-moving shower and thunderstorm activity across portions of interior, northern, and western Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Oct 1, 11:15 AM AST, 5 hours 45 minutes earlier.
Area forecast discussion, Oct 1, 11:15 AM AST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1115 AM AST Fri Oct 1 2021
.UPDATE...Fair weather has prevailed across the local islands
during the morning hours. However, visible satellite imagery
indicates that some cloudiness is starting to develop and stream
off the higher elevations across the windward side. This cloud
development will gradually move west, covering the interior and
western PR. By the early afternoon hours, showers and
thunderstorms are expected to develop across central and western
PR, and under the prevailing ESE wind flow, the showers and
thunderstorms are expected to move to the NW. Therefore, the NW
quadrant of PR has the highest chance of significant rainfall this
afternoon, while isolated to scattered showers are forecast
elsewhere in PR and across the USVI. The daytime temps have
reached the upper 80s and low 90s in some areas. No changes were
made to the forecast as the latest guidance and observations are
in agreement with the expected conditions later today and tonight.
&&
.AVIATION...VFR conds expected across the local terminals through
most of the forecast period. SHRA/TSRA can affect TJBQ and nearby
areas after 01/17Z. Therefore VCTS is in the TAF, but TEMPO TSRA
may be added later as the situation unfolds. Light SE winds
observed today, allowing sea breeze variations from the NE at TJSJ
and TJBQ. Light easterly winds expected tonight.
&&
.MARINE...Small craft advisory continues in effect through this
evening for the nearshore and offshore Atlantic waters. Elsewhere,
seas are up to 5 feet. Winds mainly up to 10 knots from the SE
today. There is a high risk of rip currents for the north coast of
Puerto Rico through late tonight, and for eastern St Croix through
this afternoon.
&&
.PREV DISCUSSION... /issued 417 AM AST Fri Oct 1 2021/
SYNOPSIS...The broad upper trough continues to slowly lift west
northwest of Puerto Rico this morning, as high pressure will
build northwards across the east and northeast Caribbean through
Saturday. In the meantime the overall pattern will favor
marginally unstable conditions aloft. This will provide sufficient
ventilation and diffluence aloft for convective development,
particularly over portions of the Atlantic waters during the early
morning, then mainly over the western and interior sections of
Puerto Rico during the afternoon. The light northeasterly wind
flow will become more east to southeasterly later today though
Saturday. A tropical wave is forecast to approach and cross the
forecast area late tonight through Saturday. Drier weather
conditions are expected next week.
SHORT TERM...Today through Sunday...
For the rest of the morning , showers will continue to affect parts
of the Atlantic waters and local passages. A few showers may reach
parts of the north and east coastal areas but no significant
rainfall is expected. For the rest of the day, afternoon shower and
thunderstorm activity is forecast across the northwestern quadrant
of Puerto Rico, as the general low level wind flow becomes more
southeasterly. Expect sufficient moisture availability and
instability aloft for afternoon convection across the area and
additional shower development cannot be ruled out in and around
portions of the San Juan metro as well. Due to the light steering
flow, any shower and thunderstorm activity will be slow moving and
this will result in urban and small stream flooding in some areas as
well as mudslides in areas of steep terrain. Across the USVI, mostly
fair weather conditions can be expected, however a few showers will
remain possible in and around the islands during the afternoon and
evening hours.
Later tonight through Saturday, the aforementioned tropical wave
will cross the Lesser Antilles and approach the region bringing
an increase in tropical moisture and instability. Model guidance
continued to initialize fairly well and suggest an overall wet
pattern for Saturday into Sunday. The best potential for enhanced
convection still looks like Saturday and Saturday night. By
Sunday, a gradual erosion of moisture is forecast with winds
becoming more southeasterly as the tropical wave exits the region.
There will however be sufficient trailing moisture for early
morning showers and afternoon showers and isolated thunderstorm
development. Therefore, minor urban and small stream flooding in
isolated areas will be possible mainly over parts of the west and
northwest sections of Puerto Rico. Mostly fair weather conditions
is expected to prevail elsewhere. In addition, on Sunday the trade
winds area forecast to gradually increase as the local pressure
gradient tightens in response to a surface high pressure ridge
building north of the region. Therefore, Shower activity may be
fast moving and in the form of streamers.
LONG TERM...Monday through Saturday...
Long term forecast is still on track. A mid to upper level ridge
will build across the local area as an upper trough across the
western Atlantic into the central Caribbean continues to weaken.
At lower levels, moderate to fresh easterly winds will prevail
early in the cycle. Under the building ridge, a drying trend is
still expected from late Monday through at least Tuesday with
precipitable water values remaining below the normal range through
Saturday. Shallow patches of moisture embedded in the trade
winds, however, will move from time to time across the eastern
Caribbean. As a result, seasonable weather conditions are still
expected across the forecast area much of the upcoming week, with
passing showers during the night and early morning hours across
the USVI and portions of east/southeast PR, followed by diurnally
induced afternoon convection over western PR. Breezy Mon-Tue. Heat
indices will be into the 100s with temperatures in many areas
ranging from the upper 80s to lower 90s. Saharan dust particles
continue this way, and some haziness is expected early next
workweek.
AVIATION...Mainly VFR conditions durg prd. However, VCSH psbl
across TJSJ and TJBQ through 01/12Z with no wx impacts to
operations expected. SCT ocnl BKN lyrs nr FL025...FL050 with wdly
SCT shra ovr regional waters and en route btw islands durg the
morning hours. Aftn SHRA and TSRA activity expected to develop
across the northwestern quadrant of Puerto Rico with additional
activity possible across the San Juan metro area between
01/16Z-01/22z. This will result in VCTS at TJSJ and TJBQ. Winds
will be light and variable bcmg fm mainly E-NE btw 10 to 15 kts
with sea breeze variations after 01/14z.
MARINE...Light to gentle easterly winds will continue today,
becoming moderate to fresh Saturday and continuing into next
week. Seas are expected to continue to be hazardous as the swell
energy generated by Hurricane Sam invades the area. Seas up to 7
feet across the Atlantic waters today, subsiding on Saturday.
Seas will increase again next week as trade winds increase. For
beachgoers, a high risk of rip currents is expected for the
northern beaches of Puerto Rico and east Saint Croix today.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 91 78 88 77 / 40 50 60 40
STT 89 79 88 79 / 30 70 70 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for North Central-
Northeast-Northwest-San Juan and Vicinity-Southeast.
VI...High Rip Current Risk until 6 PM AST this evening for St Croix.
AM...Small Craft Advisory until 8 PM AST this evening for Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM.
&&
SHORT TERM...JA
LONG TERM....CVB
PUBLIC DESK...ERGHazardous weather outlook, Oct 1, 5:00 AM AST, 12 hours before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
344 AM AST viernes 1 de octubre de 2021
AMZ710>745-PRZ001>013-020745-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y Caribe-
344 AM AST viernes 1 de octubre de 2021
Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y Esta noche
.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuerte y rafagas de vientos esta tarde a traves de sectores del Area
Metropolitana de San Juan del interior y oeste de Puerto Rico.
.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.
.Olas...Oleaje de hasta 8 pies se espera a traves de las aguas mar
afuera del Atlantico.
.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte de Puerto Rico. Culebra y el este de
Vieques tienen un riesgo moderado de corrientes.
.Calor...Se esperan indices de calor entre 102-107 grados a traves
de zonas urbanas y costeras.
.Dias dos hasta el siete...sabados a jueves
Se esperan aguaceros y tronadas en las tardes causando un riesgo
elevado de inundaciones urbanas y de riachuelos mayormente para el
interior de Puerto Rico. Una onda tropical resultara en condiciones
inestables a traves de las islas en el fin de semana. Continuara
moderado el riesgo de corrientes marinas a traves de las playas con
orientacion al norte de las islas.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.
AMZ715-725-VIZ001-002-020745-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
344 AM AST viernes 1 de octubre de 2021
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Olas...Oleaje de hasta 8 pies se espera a traves de las aguas mar
afuera del Atlantico y en el pasaje de Anegada.
.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del este de Santa Cruz. El riesgo es
moderado en el resto de las playas.
.Dias dos hasta el siete...sabado a jueves
Una onda tropical resultara en condiciones inestables a traves de
las islas en el fin de semana. Continuara moderado el riesgo de
corrientes marinas a traves de las playas con orientacion al norte y
este de las islas.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.
In the hours before
Special weather statement, Oct 1, 4:48 PM AST, 12 minutes before
Special Weather Statement
National Weather Service San Juan PR
448 PM AST Fri Oct 1 2021
PRZ001-005-006-012115-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
448 PM AST Fri Oct 1 2021
...A strong thunderstorm will impact portions of Florida, Morovis,
Naranjito, Vega Alta, Bayamon, Toa Baja, Vega Baja, Barceloneta,
Dorado, Ciales, Corozal, Manati and Toa Alta Municipalities through
515 PM AST...
At 446 PM AST, Doppler radar was tracking a strong thunderstorm over
these muncipalities, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1847 6631 1848 6626 1846 6622 1847 6618
1830 6615 1827 6655 1848 6657 1849 6656
1847 6648 1847 6645 1849 6643 1849 6637
TIME...MOT...LOC 2046Z 171DEG 11KT 1840 6636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GLSpecial weather statement, Oct 1, 4:56 PM AST, 4 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
448 PM AST viernes 1 de octubre de 2021
Una tronada fuerte impactara los municipios de Florida, Morovis,
Naranjito, Vega Alta, Bayamon, Toa Baja, Vega Baja, Barceloneta,
Dorado, Ciales, Corozal, Manati y Toa Alta hasta las 515 PM AST...
A las 446 PM AST, el radar Doppler estaba mostrando una tronada
fuerte sobre estos municipios, moviendose norte hasta 15 mph.
PELIGROS...Vientos en exceso de 30 mph.
RECURSO...Radar.
IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
objetos sueltos.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.
Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.
Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH
GL/FRGEvent by event
3 flood, 2 thunderstorm wind, 2 debris flow. Local standard time, as filed.
Flood, Utuado
- When
- October 1, 5:00 PM AST to 8:30 PM AST
- Where
- Utuado County, 5.96 mi ENE of Lares to 6.32 mi ENE of Lares
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.294, -66.783
Mudslide reported along Road PR-111 in Cuesta de Caguana.
Flood, Utuado
- When
- October 1, 5:00 PM AST to 8:30 PM AST
- Where
- Utuado County, 0.2 mi W of Utuado to 0.27 mi W of Utuado
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.270, -66.703
Small stream went out of its banks causing minor flooding near La Cooperativa and the hospital in the center of town.
Thunderstorm Wind, Vega Alta
- When
- October 1, 5:00 PM AST to 5:15 PM AST
- Where
- Vega Alta County, 2.07 mi SSW of Vega Alta to 2.68 mi S of Vega Alta
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.391, -66.339
Fallen tree reported along Road PR-677 in Barrio Maricao Sector Boqueron.
Debris Flow, Toa Alta
- When
- October 1, 5:00 PM AST to 6:30 PM AST
- Where
- Toa Alta County, 3.92 mi SSE of Vega Alta to 4.26 mi SE of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.370, -66.301
Several mudslides reported along Road PR-823 along KMS 5.4, 1.2, and 0.6.
Flood, Lares
- When
- October 1, 5:00 PM AST to 8:30 PM AST
- Where
- Lares County, 2.33 mi NNW of Lares to 1.92 mi N of Lares
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.302, -66.880
Small stream went out of its banks causing minor flooding along Residencial Sein and Lares Mall.
Debris Flow, Utuado
- When
- October 1, 5:00 PM AST to 8:30 PM AST
- Where
- Utuado County, 2.01 mi NNW of Utuado to 1.95 mi N of Utuado
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.298, -66.708
Mudslide reported along Road PR-123 in Barrio Rio Abajo between KM 56.3 and 63.3.
Thunderstorm Wind, Lares
- When
- October 1, 5:30 PM AST to 6:30 PM AST
- Where
- Lares County, 3.31 mi NW of Lares to 1.73 mi NW of Lares
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.301, -66.908
Fallen tree along Road PR-111 between Lares and San Sebastian.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986638, 986639, 986640, 986641, 986642, 986649, 986650.